Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 94, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 20, 2000, 12:22 AM EDT for City of Suffolk, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2000, 12:22 AM EDT (04:22 UTC)
- Expired
- May 20, 2000, 12:50 AM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County City of Suffolk, VA
The radar
The Norfolk radar (KAKQ), 44 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
714 WUUS51 KAKQ 200424 SVRAKQ VAC800-200450- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1222 AM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF SUFFOLK IN SOUTHEAST VIRGINIA * UNTIL 1250 AM EDT * AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF CRITTENDEN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CRITTENDEN AROUND 1235 AM EDT. CHUCKATUCK 1230 AM EDT DRIVER AROUND 1240 AM EDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. STAY AWAY FROM WINDOWS. LAT...LON 3693 7655 3682 7668 3672 7647 3689 7643 $$ SHADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:30 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 19, 9:30 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR MARINE NATIONAL WEATHER SERVICE WAKEFIELD VA 930 PM EDT FRI MAY 19 2000 TNGT...CURRENT RADAR AND SATELLITE TRENDS SHOW AREA OF SHRA/TSRA TRACKING E OUT OF THE MTNS AND NRN VA. SFC BNDRY HAS DROPPED TO JUST S OF THE VA/NC BRDR...PUSHED MAINLY BY THE OUTFLO FROM EARLIER CNVCTN. LGT ONSHORE WNDS N OF THE SFC BNDRY. DEEP FLO SN ON 00Z UPR PLOTS AND AREA 00Z SNDGS IS STILL W...SO DP DWNSLP CONTS OVR THE MID ATLC. MOST AREAS WL SEE SOME SHRA AND ISOLD TSRA OVRNGT... ALTHO SRN AND SERN VA AND NERN NC WL SEE LESS THN CNTRL VA. TEMPS WL HOLD ARND DWPT LVLS. SOME LOW CLOUDS AND FOG FORMING ARND LWR MD...WL KP AN EYE ON IT. TMRW THRU SUNDAY...SMALL UPR IMPULSES CONT TO TRACK THRU THE REGION...BUT NOTHING STG ENUF TO PUSH THE SFC BNDRY CLEANLY THRU THE REGION. SMALL WAVES OF LOW PRES TRACK ALG THE SFC BNDRY. ONLYREAL IMPULSE SEEN IN WTR VPR PIX IS OVR TX...AND THS WL DEAMPLIFY THRU TMRW INTO SUNDAY...BUT WL ENHNC CHCS FOR RAIN LT SAT INTO SUNDAY... BASED ON CURRENT TIMING. TEMPS WONT CLIMB MUCH WTH CNVCTV DEBRIS AND ONSHORE FLO...ESPCLY CSTL AREAS. XTND...SOME INDCTN THAT FINAL UPR IMPULSE TRACKS THRU BY TUE...SO MSTLY CDY WTH SCT SHRA/TSRA THRU MON...PRHPS TO EARLY TUE...THEN DRYER WX. CSTL WTRS...WNDS HV SHFTD TO E AND NE OVR MOST OF THE WTRS...AND VRY LGT OVR NRN WTRS...SO OUTSIDE CNVCTN...NO SCA WNDS. SEAS HV KICKED UP OVR NRN ATLC WTRS..SO SCA UP THERE FOR SEAS. FYI...STORM THAT TRACKED FROM GREENE COUNTY THRU LOUISA...HANOVER... KING WILLIAM...NEW KENT...GLOUCESTER...MATHEWS AND NORTHAMPTON COUNTIES...WAS ASSOCIATED WITH A WELL-DEPICTED SFC LOW IN OUR SFC PLOTS. BOW ECHO EVOLVED INTO CLASSIC SUPERCELL WITH INTERMITTENT HOOK ECHO...BWER AND VR SHEAR AS HGH AS .028 /SEC. NO NEW INFORMATION YET ON PSBL TORNADO IN LOUISA...OR SIGHTED TORNADO IN HANOVER COUNTY. THANKS LWX/RNK FOR COORDINATION THRU SVR WX EVENT. .AKQ...SCA FENWICK ISLAND TO CHINCOTEAGUE. NS
In the hours before
Local storm report, May 19, 7:01 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
701 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
449 PM ENFIELD VA 1.00 INCH HAIL
05/19/00 KING WILLIAM
0510 PM NEW KENT VA 1.75 INCH HAIL
05/19/00 NEW KENT
0536 PM SHACKLEFORDS VA .75 INCH HAIL
05/19/00 KING & QUEEN
0615 PM FARMVILLE VA 1.00 INCH HAIL
05/19/00 PRINCE EDWARD
0621 PM FARMVILLE VA .75 INCH HAIL
05/19/00 PRINCE EDWARD
0650 PM CREWE VA .75 INCH HAIL
05/19/00 NOTTOWAY
NSSpecial weather statement, May 19, 7:12 PM EDT, 5 hours 10 minutes before
MDZ021>025-VAZ048-049-060>100-200059- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 712 PM EDT FRI MAY 19 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 316 NO LONGER IN EFFECT NORTH OF A RICHMOND...MIDDLE PENINSULA LINE IN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE... SEVERE THUNDERSTORM WATCH NUMBER 316 REMAINS IN EFFECT UNTIL 800 PM EDT FOR SOUTHEASTERN VIRGINIA AND THE VIRGINIA EASTERN SHORE AND INCLUDES THE FOLLOWING JURISDICTIONS. IN VIRGINIA... ACCOMACK AMELIA BRUNSWICK CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE ESSEX GLOUCESTER GREENSVILLE ISLE OF WIGHT JAMES CITY LUNENBURG MATHEWS MECKLENBURG NEW KENT NORTHAMPTON NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE SOUTHAMPTON SURRY SUSSEX YORK INDEPENDENT CITIES IN VIRGINIA... CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH SUFFOLK VIRGINIA BEACH WILLIAMSBURG ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ (ALL LOWER CASE). STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. COBB
Local storm report, May 19, 9:44 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
944 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 6 SE ASHLAND VA .88 INCH HAIL
05/19/00 HANOVER
0647 PM CAPE CHARLES VA .88 INCH HAIL
05/19/00 NORTHAMPTON
0655 PM AMELIA VA 1.25 INCH HAIL
05/19/00 AMELIA
SASLocal storm report, May 19, 10:18 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
944 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 6 SE ASHLAND VA .88 INCH HAIL
05/19/00 HANOVER
0647 PM CAPE CHARLES VA .88 INCH HAIL
05/19/00 NORTHAMPTON
0655 PM AMELIA VA 1.25 INCH HAIL
05/19/00 AMELIA
SASLocal storm report, May 19, 11:05 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1105 PM EDT FRI MAY 19 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM SHANNON HILL VA 1.75 INCH HAIL
05/19/00 GOOCHLAND
0430 PM FIFE VA .75 INCH HAIL
05/19/00 GOOCHLAND
0430 PM GLOUCESTER VA WIND DAMAGE
05/19/00 GLOUCESTER TREES BLOWN DOWN IN TOWN
OF GLOUCESTER
SASThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:42 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Nottoway | 33 min |
| May 20, 6:07 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.